Alert archive / Pennsylvania / Flash Flood Warnings in 2011
Flash Flood Warning 46, NWS State College, PA
NWS State College, PA issued this flash flood warning at Sep 9, 2011, 2:35 PM EDT for Bedford County, Cambria County, Somerset County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2011, 2:35 PM EDT (18:35 UTC)
- Expired
- Sep 9, 2011, 5:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bedford County, PA, Cambria County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 123 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 3:09 PM EDT | FLASH FLOOD | Central City, PA | SMALL STREAM FLOODING IN CENTRAL CITY. WATER INTO 1ST FLOOR OF SOME BUILDINGS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
363
WGUS51 KCTP 091835
FFWCTP
PAC009-021-111-092130-
/O.NEW.KCTP.FF.W.0046.110909T1835Z-110909T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
235 PM EDT FRI SEP 9 2011
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BEDFORD COUNTY...
SOUTHWESTERN CAMBRIA COUNTY...
SOMERSET COUNTY...
* UNTIL 530 PM EDT...
* AT 227 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS AND NEWS MEDIA
HAVE REPORTED FLASH FLOODING IN CENTRAL AND NORTHERN BEDFORD AND
SOMERSET COUNTIES. RECENT RAINFALL FROM A CLUSTER OF THUNDERSTORMS
THAT MOVED THROUGH AMOUNTED TO ONE HALF TO ONE INCH...AND HAS
PUSHED AREA CREEKS AND STREAMS OUT OF THEIR BANKS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CENTRAL
CITY...SOMERSET...WINDBER...BEDFORD...BREEZEWOOD...BUFFALO
MILLS...JOHNSTOWN...HYNDMAN AND WESTMONT.
ADDITIONAL SHOWERS ARE EXPECTED THIS AFTERNOON AND ANY ADDITIONAL
RAIN WILL WORSEN THE CURRENT FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
USE CAUTION AND MOVE UP TO HIGHER GROUND TO ESCAPE RISING WATER.
&&
LAT...LON 3996 7936 4009 7926 4012 7921 4013 7918
4049 7892 4030 7860 4004 7820 3977 7833
3973 7837 3972 7838 3972 7864
$$
FORECASTER: DANGELOWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 1:22 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 9, 1:22 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 122 PM EDT FRI SEP 9 2011 .SYNOPSIS... CURRENT RIVER FLOODING IS EXPECTED TO CONTINUE WITH SMALLER STREAMS RECEDING OVERNIGHT FROM RECENT CRESTS. SHOWERY WEATHER WILL CONTINUE ACROSS MUCH OF THE REGION FOR THE NEXT COUPLE OF DAYS AS UPPER-LEVEL LOW REMAINS IN THE VICINITY. A STRONG NORTHERN STREAM SYSTEM SHOULD USHER IN COOLER...DRIER AND MORE AUTUMN-LIKE AIR INTO OUR REGION BY THE MIDDLE OF NEXT WEEK. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... SEE HYDROLOGY SECTION FOR ALL THINGS WATER. THUNDER HAS BEGUN OVER THE WEST...WITH STORMS MOVING ALONG A SIMILAR TRACK AS EARLIER SHOWERS THIS MORNING...PRETTY MUCH RIGHT OVER SHANKSVILLE WHERE THEY ARE PREPARING FOR THE MEMORIAL ACTIVITIES. QPF ESTIMATES ARE LESS THAN A HALF INCH AT MOST PLACES THOUGH. FFG IS MORE THAN AN INCH THERE DUE TO LESS RAINFALL THERE IN THE LAST FEW DAYS THAN TO THE EAST. A EVER-THINNING BUT LONG- LIVED PLUME OF MOISTURE MAKES A CONNECTION/FEED INTO THE SHOWERS IN THE SC AND WRN COS. FLOW ALOFT IS A LITTLE MORE EASTERLY THAN YESTERDAY. THE MOISTURE CONVERGENCE SHOULD SLIDE TO THE NORTH AND INTO THE CENTRAL MTS THIS AFTERNOON...SO THE HIGHER CHCS OF SHOWERS THIS AFTN WOULD BE THERE. BUT STILL LIKELIES ON ORDER FOR THE SRN COS AS WELL. && .SHORT TERM /7 PM THIS EVENING THROUGH 6 PM SATURDAY/... THE H5 LOW IS EXPECTED TO CONTINUE SLOWLY UNWINDING OVER THE OHIO VALLEY/MID WEST KEEPING US ON THE EAST SIDE UNDER DIFFLUENT FLOW ALOFT KEEPING US VULNERABLE TO THE CHANCE OF SHOWERS OR THUNDERSTORMS RIGHT INTO THE WEEKEND. LOW LEVEL FLOW WILL BE RATHER SLACK AND GENERALLY NORTHEAST TO EAST SUGGESTING ANY SIGNIFICANT DRYING WILL BE HARD TO COME BY. WITH EXPECTED CLOUDCOVER AND A MOIST AIRMASS IN PLACE...OVERNIGHT LOWS WILL NOT DROP BACK MUCH. EXPECTED TO BOTTOM OUT IN THE 50S AND 60S..THESE WILL BE SEVERAL DEGREES ABOVE NORMAL. SCT SHRA EXPECTED INTO THE DAY SAT...BUT MAINLY IN THE AFTN. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... BY SUNDAY PROGS SHOW THE LOW BECOMING AN OPEN TROF THAT WILL BEGIN LIFTING OUT WHICH SHOULD EQUATE TO DIMINISHING CHANCES OF SHOWERS. AS WE LOSE THE UPPER UPPER LOW...WE WILL TRANSITION INTO A MORE MOBILE PATTERN WHERE A BROAD UPPER RIDGE WILL SLOWLY YIELD TO A LONGWAVE TROF THAT EVENTUALLY CARVES OUT OVER THE EASTERN US. THIS WILL BRING SOME MUCH COOLER AND DRIER AIR TO THE REGION STARTING ABOUT MID WEEK WITH ANY CHANCE FOR PRECIP BEING SHOWERY AND MAINLY ON THE LIGHT SIDE. A SIGN OF THE SEASON TO COME IS THE APPEARANCE OF THE 850 ZERO DEG ISOTHERM BEING FCST INTO NRN PA BY THE LATTER HALF OF THE WEEK. && .AVIATION /17Z FRIDAY THROUGH TUESDAY/... DRIER AIR IS SLOWLY IMPROVING CONDITIONS IN THE NORTHEAST...BUT SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT MAINLY THE SOUTHERN AND WESTERN TAF SITES TODAY. BRIEF IFR CONDITIONS ARE POSSIBLE...ESPECIALLY IN JST AND AOO...AS SHRA/TSRA MOVE THROUGH THE AREA THIS AFTERNOON. CEILINGS WILL REMAIN LOW AS DENSE CLOUD COVER CONTINUES OVER MUCH OF THE STATE. RESIDUAL GROUND MOISTURE AND THE LACK OF SUNSHINE ARE MAKING IT DIFFICULT TO BURN OFF FOG...REDUCED VISIBILITIES ARE POSSIBLE THROUGHOUT THE TAF PERIOD IN THE WESTERN HALF OF THE CWA. ALL TAF SITES WILL SEE REDUCED VISIBILITIES OVERNIGHT AS FOG DEVELOPS. EXPECT THE FOG TO PERSIST THROUGHOUT THE LATE MORNING HOURS SATURDAY. EXPECT MAINLY MVFR CONDITIONS TOMORROW ACROSS THE COMMONWEALTH WITH SIMILAR CONDITIONS AS TODAY AS A MOIST AIR MASS CONTINUES TO SIT OVER THE STATE. SKIES WILL BE OVERCAST THE MAJORITY OF THE DAY WITH SCATTERED SHRA/TSRA IN THE AFTERNOON. OUTLOOK... SAT-SUN...MAINLY MVFR AND VFR...ISOLATED IFR CONDITIONS ARE POSSIBLE DUE TO SHRA/TSRA AND AM FOG. MON- TUE...MAINLY VFR...MVFR AND IFR CONDITIONS POSSIBLE EARLY WITH AM FOG. && .HYDROLOGY... MAINSTEM RIVER POINTS NEAR CREST OR SLOWLY FALLING AT MOST LOCATIONS. LIGHT RAIN TODAY INTO SAT COULD RAISE SMALLER CREEKS AND STREAMS A BIT...BUT IT WILL BE EXTREMELY DIFFICULT TO KEEP THE FLOWS/VOLUMES AS HIGH AS THEY CURRENTLY ARE IN THE BIGGER WATERWAYS. MINOR DOUBLE BUMP IS EXPECTED AT HARRISBURG/MARIETTA WITH A SLUG OF WATER COMING DOWN THRU SUNBURY AND A BIT MORE RAIN EXPECTED TODAY. THE WEST BRANCH PUSH IS MAINLY BELOW THE HARRISBURG GAUGE. SOME OF THE SMALLER GAUGES LIKE LOYALSOCKVILLE HAVE BEEN DAMAGED AND UNTIL THEY ARE FIXED OR REPLACED BY THE USGS - THEY WILL NOT BE REPORTING. ADDITIONAL INFORMATION CAN BE FOUND AT: WWW.ERH.NOAA.GOV/ERH/MARFC && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE NEAR TERM...DANGELO SHORT TERM...DANGELO/LA CORTE LONG TERM...LA CORTE AVIATION...DANGELO/COLBERT HYDROLOGY...
Hazardous weather outlook, Sep 9, 4:21 AM EDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 421 AM EDT FRI SEP 9 2011 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-100830- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 421 AM EDT FRI SEP 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT RAINFALL AND ANY ADDITIONAL FLOODING TO THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 2:55 AM EDT | Areal Flood Warning | CTP | Adams, Cumberland, Perry | 6 hr |
| Sep 9, 9:18 AM EDT | Areal Flood Warning | CTP | Dauphin, Lancaster, Lebanon, York | 8 hr |
| Sep 9, 11:44 AM EDT | Areal Flood Advisory | CTP | Bedford, Cambria, Somerset | 2 hr |
| Sep 9, 1:42 PM EDT | Areal Flood Advisory | CTP | Adams | 108 min |
| Sep 9, 2:50 PM EDT | Flash Flood Warning | CTP | Adams, Cumberland, Franklin, Fulton | 3 hr |
| Sep 9, 4:27 PM EDT | Areal Flood Advisory | CTP | McKean, Potter, Warren | 3 hr |
| Sep 9, 5:30 PM EDT | Flash Flood Warning | CTP | Bedford, Blair, Cumberland, Franklin, Fulton, Huntingdon | 3 hr |
| Sep 9, 6:07 PM EDT | Flash Flood Warning | CTP | Adams, Blair, Cumberland, Franklin, Huntingdon, Juniata and 2 more | 3 hr |
| Sep 9, 6:54 PM EDT | Flash Flood Warning | CTP | Bedford, Blair, Cambria, Clearfield | 3 hr |
| Sep 9, 7:06 PM EDT | Areal Flood Advisory | CTP | Elk | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.